How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Onlinedoc Your Own Question
Onlinedoc, General Physician
Category: Health
Satisfied Customers: 2452
Experience:  B.A.M.S with experience in Medicine,Ayurveda, Integrative, CAM
Type Your Health Question Here...
Onlinedoc is online now
A new question is answered every 9 seconds

my friend has gone from 130lbs to 178lbs in the past 4 days.

This answer was rated:

my friend has gone from 130lbs to 178lbs in the past 4 days. She has a doctor appointment in a couple days but I am trying to convince her to go to the ER. Is this type of weight gain an emergency that should be addressed right away at the ER or is it safe to wait a few days for the doctor appointment?


Is she having swelling on body?

Since how long has she been taking Paxil?

History of overeating?


Pain abdomen?

Any other associated symptoms?

Shortness of breath?

Chest pain?

Is she taking any other medicines?

Customer: replied 3 years ago.
no history of over eating. this is about 40 pounds in four days.

she has been on the paxil 2 months but no other meds.
she says she doesn't have any other pain. no shortness of breath.

Says she is swollen and that she thinks it's all water retention.

Thanks for providing more information.

A sudden significant weight gain can be a sign of a very serious issue as in, if she is suddenly gaining a significant amount of weight overnight or over a few hours) which is related to water retention and caused due to heart/kidney disease which may require an urgent medical attention.

So i agree with you that she needs to be seen by a doctor at ER ASAP.

Other potential differential diagnosis may include Hormonal imbalance,Thyroid dysfunction,Paxil side effect.

First heart function needs to be assessed.
If any problem an echo cardiogram needs to be done.

Work up must include her blood sugar, cholesterol tests, thyroid function,female hormones, adrenal function and kidney functions. Her abdominal / pelvic ultrasound would be done.


Hope this helps.
Please rate me high if you are satisfied with our conversation.
In case you have further query press reply to expert button.
Bonus and positive feedback are appreciated.

Onlinedoc and 3 other Health Specialists are ready to help you